Atezolizumab-associated Encephalitis in Metastatic Lung Adenocarcinoma

A Case Report

Yoshitaka Yamaguchi; Hikaru Nagasawa; Yuji Katagiri; Manabu Wada

Disclosures

J Med Case Reports. 2020;14(88) 

In This Article

Abstract and Introduction

Abstract

Background: In recent years, immune checkpoint inhibitors have been widely used as a crucial therapy in malignant tumors. Immune checkpoint inhibitors can cause various autoimmune side effects called immune-related adverse events because they generate an exaggerated inflammatory response. Encephalitis associated with atezolizumab has rarely been reported as an immune-related adverse event. A case of encephalitis caused by treatment with atezolizumab is presented.

Case presentation: A 56-year-old Japanese man with lung cancer previously treated with surgery and chemotherapy was admitted with high fever, consciousness disorder, and motor aphasia. His first atezolizumab treatment was 17 days earlier. Admission brain magnetic resonance imaging with gadolinium enhancement showed no abnormalities. Cerebrospinal fluid showed cell count 20/l, protein 166 mg/dl, glucose 73 mg/dl, and interleukin 6 82.9 pg/ml (normal< 8.7 pg/ml). Atezolizumab-induced encephalitis was diagnosed. His symptoms improved the day after steroid pulse therapy was started. Following steroid pulse therapy, oral prednisolone 30 mg was started and tapered. The cerebrospinal fluid findings normalized on day 14. He was discharged on day 16 without neurological sequelae.

Conclusion: In this case of encephalitis associated with atezolizumab, prompt steroid pulse therapy led to a successful response, and the outcome was good. The cerebrospinal fluid level of interleukin 6 reflected the severity of the encephalitis well. Clinicians should be aware of the possibility of encephalitis after initiation of immune checkpoint inhibitors.

Introduction

In recent years, immune checkpoint inhibitors have been widely used as a crucial therapy for patients with malignant tumors. Malignant cells prevent attacks from activated T cell-mediated immunity by inhibitory signals from programmed death ligand (PD-L) 1 and 2, which interact with programmed death (PD) 1 expressed on activated T cells. Immunotherapies targeting these ligands have shown efficacy and safety in the treatment of advanced malignant disease. Atezolizumab, an immune checkpoint inhibitor that targets PD-L 1 and 2 is approved for the treatment of urothelial carcinoma and non-small cell lung cancer and is currently under study for the treatment of gynecological, breast, lymphoma, melanoma, urological, and colorectal malignancies.[1]

Immune checkpoint inhibitors can induce various autoimmune side effects called immune-related adverse events (irAEs) because they generate an exaggerated inflammatory response.[2] Neurological irAEs associated with immune checkpoint inhibitors include myasthenia gravis, Guillain-Barré syndrome, peripheral neuropathy, autonomic neuropathy, aseptic meningitis, encephalitis, and transverse myelitis.[2] However, encephalitis associated with atezolizumab has rarely been reported as an irAE. A case of encephalitis induced by treatment with atezolizumab is reported.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....